Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
153 Doctors are Online

Taking thyroxine. Prescribed flucloxacillin for ripped hangnail. Is this medicine safe?

User rating for this question
Answered by

General & Family Physician
Practicing since : 2009
Answered : 3039 Questions
Due to a ripped hangnail I have a damaged finger which has become slightly infected. I went to the local walk in clinic at the hospital today and had it dressed and was given 500mg Flucloxacillin to take 4 times a day for 1 week.I have taken the first tablet with no affect but have read that this is not normally prescribed for people over 50 years of age.I am 69 but in good health and the only medication I take is 75mg thyroxine.Should I be concerned.
Posted Mon, 25 Mar 2013 in Skin Hair and Nails
Answered by Dr. Luchuo Engelbert Bain 14 minutes later
Hi and thanks for your query,
I think it is not an absolute contraindication. Flucloxacillin is actually a drug of choice in this case. In people above 50, its use is supposed to be with caution, this means avoiding excessively high doses, which in young people, could be increased above certain thresholds.
If the wound is really wide ope, it would also be of interest to take Antitetatunus serum, if at all you are not completely vaccinated against tetanus, if you are, good and no worries.
Hope this helps and have a great day,
Luchuo, MD
Above answer was peer-reviewed by
Follow-up: Taking thyroxine. Prescribed flucloxacillin for ripped hangnail. Is this medicine safe? 30 minutes later
As I am a healthy 69 year old with no other medical conditions other than taking thyroxine would you confirm in your opinion that it would not be abnormal or of concern with me taking this 500mg dosage Flucloxacillin as prescribed. The wound is quite minor and small but in a painful position next to the side of nail on index finger.
My main concern was reading the warning of people over 50 using this medication.
Answered by Dr. Luchuo Engelbert Bain 2 minutes later
Hi and thanks for the query,
Its not an issue as I said, the dose you are taking is very ok.
For now no worried,
Thanks and best regards,
Luchuo, MD.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor